Minnesota, 2006

Funnel Cloud in Minnesota, September 23, 2006

September 23, 2006 · NWS MPX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 23, 2:35 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 23, 2:35 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SAT SEP 23 2006

.DISCUSSION...
THE DEFORMATION BAND OF SHOWERS ASSOCIATED WITH THE POSITIVELY
TILTED UPPER TROUGH ACROSS THE UPPER MISSISSIPPI VALLEY REGION CONTINUES
TO SAG SOUTH AND EAST ACROSS THE FORECAST AREA THIS AFTERNOON.
THIS AREA OF PRECIPITATION ALSO CORRESPONDS WITH THE
NORTHERN/WESTERN EDGE OF THE LOW LEVEL BOUNDARY EVIDENT IN 19Z
SURFACE OBSERVATIONS FROM RICE LAKE WISCONSIN TO FAIRMONT. THIS
BOUNDARY WILL CONTINUE TO SHIFT SOUTH AND EAST ACROSS THE
REMAINDER OF THE CWA THIS EVENING...WITH ORGANIZED SHOWER ACTIVITY
FOLLOWING SUIT. WILL CONTINUE MONITORING ACTIVITY ALONG THE MN/WI
BORDER...WHERE HIGHER INSTABILITY AND WEAK BOUNDARY COULD TRIGGER
BRIEF TOUCHDOWNS. HAVE MAINTAINED CATEGORICAL POPS ACROSS THE
SOUTHEASTERN HALF OF THE CWA UNTIL MIDNIGHT...AFTER WHICH NAM/WRF
AND GFS MODELS BOTH DEPICT POST-TROUGH SUBSIDENCE AT THE MID/UPPER
LEVELS TO SURGE IN. RESIDUAL LOW LEVEL MOISTURE/CLOUD DEBRIS
SHOULD KEEP TEMPERATURES ELEVATED OVERNIGHT AGAIN TONIGHT...SO
HAVE OPTED TO LEAN TOWARD THE WARMER MAV GUIDANCE.

POPS DECREASE BELOW 20 PERCENT ON SUNDAY...ALTHOUGH CAN NOT RULE
OUT ISOLATED INSTABILITY SHOWERS IN THE AFTERNOON. TEMPERATURES
WILL MODERATE INTO THE UPPER 60S AND LOW 70S DURING THE BEGINNING
OF THE UPCOMING WEEK.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
WARMUP OF TUESDAY GIVES WAY TO COOL AIR BEHIND COLD FRONT WHICH NOW
LOOKS TO ENTER THE CWA LATER TUESDAY NIGHT. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE WITH FROPA LATE TUESDAY AND EARLY
WEDNESDAY. UPPER SHORTWAVE DEVELOPS AROUND BASE OF DEEPENING UPPER
TROF EXTENDING FROM HUDSON BAY INTO THE NORTHERN PLAINS AND
TRAVERSES THE CWA COINCIDENT WITH SFC FRONT. PLENTY OF COLD AIR
FILLS IN BEHIND THIS SYSTEM WITH H85 TEMPS TUMBLING FROM +12 TO +14
CELSIUS TUESDAY EVENING DOWN TO 0 TO +2 BY WEDNESDAY NIGHT. A MORE
SUBSTANTIAL ALBERTA CLIPPER TYPE TROF DIGS INTO THE CWA WEDNESDAY
BRINGING REINFORCING SHOT OF COLD WITH H85 TEMPS DOWN TO -4. UPPER
TROF CLOSES OFF OVER LWR MICHIGAN EARLY FRIDAY AND RAPIDLY SHIFTS
EASTWARD IN RESPONSE TO 140 KT UPPER JET RIDING OVER TOP OF
APPROACHING H5 RIDGE. ONE LAST SHORTWAVE IS DEPICTED IN THE GFS
COMING AROUND DEPARTING TROF. PRECIP CHANCES WILL BECOME TRICKY FROM
THURSDAY ONWARD GIVEN PERSISTENT CYCLONIC FLOW AND TRAIN OF
SHORTWAVES. FEEL THAT BEST CHANCES WILL BE ALONG THE FRONT EARLY
WEDNESDAY...THEN AHEAD OF CLIPPER EARLY THURSDAY...THEN ACROSS THE
EAST SATURDAY MORNING IN RESPONSE TO FINAL SHORTWAVE AND LEFT EXIT
OF APPROACHING UPPER JET. STILL PLENTY OF DETAILS TO BE WORKED
OUT...ESPECIALLY WITH TUESDAY NIGHT SYSTEM NOW SLOWING DOWN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MDB
Hazardous weather outlook, Sep 23, 2:48 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT SAT SEP 23 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
348 PM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE IS GOING TO CONTINUE TO BE FAVORABLE FOR PRODUCING
BRIEF FUNNEL CLOUDS DURING THE NEXT COUPLE OF HOURS IN WASHINGTON...ST.
CROIX...PIERCE...AND DUNN COUNTIES. A BRIEF TOUCHDOWN IS ALSO A
POSSIBILITY. THE THREAT WILL DIMINISH SIGNIFICANTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

LS

In the hours before

Special weather statement, Sep 23, 2:23 PM CST, 53 minutes before
MNZ063-WIZ023>025-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR FUNNEL CLOUDS...

WEATHER RADAR CONTINUES TO SHOW SCATTERED WEAK THUNDERSTORMS IN
WESTERN WISCONSIN AND THEN INTO WASHINGTON COUNTY, MINNESOTA.  THERE
WAS A REPORT OF A BRIEF TORNADO TOUCHDOWN 5 MILES WEST OF ROBERTS,
WISCONSIN IN ST. CROIX COUNTY AT 234 PM.  THERE WAS ALSO A REPORT OF
A POSSIBLE FUNNEL CLOUD NEAR THE ST. CROIX RIVER BY HUDSON,
WISCONSIN AROUND 3 PM.

THE ATMOSPHERE IS GOING TO CONTINUE TO BE FAVORABLE TO PRODUCING
BRIEF FUNNEL CLOUDS DURING THE NEXT COUPLE OF HOURS IN THE FOLLOWING
COUNTIES...WASHINGTON...ST. CROIX...PIERCE...AND DUNN.  A BRIEF
TOUCHDOWN IS ALSO A POSSIBILITY.

PERSONS SHOULD BE PREPARED TO QUICKLY MOVE TO A PLACE OF SAFETY IN
THE EVENT THAT A FUNNEL CLOUD IS SIGHTED.
Local storm report, Sep 23, 2:39 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          5 W ROBERTS             44.99N 92.65W
09/23/2006                   ST. CROIX          WI   PUBLIC

            REPORT WAS RELAYED VIA LAW ENFORCEMENT.

&&

AJZ
Local storm report, Sep 23, 2:46 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FUNNEL CLOUD     HUDSON                  44.97N 92.74W
09/23/2006                   ST. CROIX          WI   LAW ENFORCEMENT

            ROTATING WALL CLOUD REPORTED 1 MILE NORTH OF EXIT 2 ON
            I-94.

&&

AJZ

The radar

The Minneapolis radar (KMPX), 58 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Washington

When
September 23, 3:16 PM CST to 3:20 PM CST
Where
Washington County, 1 mi WNW of Bayport
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Reported by trained spotter and fire department.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534402.